|how long to live?
May 9, 2000
My friend was diagnosed HIV+ 2 yrs. ago. He then developed KS, which is very prevalent. He had a short period of treatment -- doxil drip for 6 mos. & the cocktail. He quit meds because of side effects, went on a severe raw foods diet, and has lost 50 lbs. He is very weak, fatigued and dizzy. At almost 6', he weighs 108. He won't go to a regular medical doctor, I am losing my mind with worry -- he is still so strict about diet. What would your prognosis be?
Response from Dr. Fisher
Not very good. Remember that we have over 15 years of experience treating people with AIDS without adequate antiretroviral therapy. In those days essentially everybody with AIDS progressed and died. Certainly your friend's case seems ominous: KS (which means he has AIDS), unable/unwilling to take antiretrovirals (nobody has ever been cured with a "raw foods diet"), severe weight loss (in and of itself an ominous sign) and other symptoms.
Unfortunately you cannot force anyone to go on therapy that they refuse to take. But the longer he goes on without therapy the less likely he will respond to therapy if he changes his mind.
Try to keep working with him. Try to find an MD who will listen to his concerns and prescribe accordingly.
And good luck!
Alvan Fisher, M.D.
Arthritis in HIV/AIDS Patients
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.